Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 4, NWS Newport/Morehead City, NC

April 25, 2019Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 25, 2019, 8:40 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Apr 26, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2019, 8:40 PM EDT (00:40 UTC)
In effect from
Apr 26, 2019, 8:00 AM EDT
Expired
Apr 26, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WHUS42 KMHX 260040
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
840 PM EDT Thu Apr 25 2019

...HIGH THREAT OF RIP CURRENTS ON FRIDAY...

.Strengthening southerly winds combined with easterly swell will
lead to a high threat of rip currents and strong longshore current
on Friday, for area beaches from Bogue Inlet to Cape Hatteras. 

NCZ195-196-204-205-261245-
/O.NEW.KMHX.BH.S.0004.190426T1200Z-190427T0000Z/
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
840 PM EDT Thu Apr 25 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Friday through Friday evening.

* HAZARDS...A high threat of rip currents and strong longshore
  current.

* LOCATIONS...Area beaches from Bogue Inlet north to Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  will be a couple hours either side of low tide, which will occur
  around 8 AM and 8 PM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$
2 follow-up statements
451 
WHUS42 KMHX 260717
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
317 AM EDT Fri Apr 26 2019

...HIGH THREAT OF RIP CURRENTS FROM CAPE HATTERAS TO BOGUE INLET
TODAY...

.Strengthening south to southwest winds combined with easterly 
swell will lead to a high threat of rip currents, strong 
longshore current and rough surf today, for area beaches from 
Bogue Inlet to Cape Hatteras.

NCZ195-196-204-205-270000-
/O.CON.KMHX.BH.S.0004.190426T1200Z-190427T0000Z/
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
317 AM EDT Fri Apr 26 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...A high threat of rip currents, strong longshore 
  current, and rough surf.

* LOCATIONS...Area beaches from Bogue Inlet north to Cape 
  Hatteras.

* TIMING AND TIDES...The most likely time for strong rip 
  currents will be a couple hours either side of low tide, which 
  will occur around 8 AM and 8 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

&&

$$
122 
WHUS42 KMHX 261529
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1129 AM EDT Fri Apr 26 2019

...HIGH THREAT OF RIP CURRENTS FROM CAPE HATTERAS TO BOGUE INLET
TODAY...

.Strengthening south to southwest winds combined with easterly
swell will lead to a high threat of rip currents, strong
longshore current and rough surf today, for area beaches from
Bogue Inlet to Cape Hatteras.

NCZ195-196-204-205-270000-
/O.CON.KMHX.BH.S.0004.000000T0000Z-190427T0000Z/
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
1129 AM EDT Fri Apr 26 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING FROM CAPE HATTERAS TO BOGUE INLET...

* HAZARDS...A high threat of rip currents, strong longshore 
  current, and rough surf.

* LOCATIONS...Area beaches from Bogue Inlet north to Cape 
  Hatteras.

* TIMING AND TIDES...The most likely time for strong rip 
  currents will be a couple hours either side of low tide, which 
  will occur around 8 AM and 8 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 25, 2:47 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Apr 25, 2:47 PM EDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
247 PM EDT Thu Apr 25 2019

.SYNOPSIS...
A cold front will move through late Friday and Friday evening,
followed by high pressure for the weekend. Another front is
expected to move through the area late Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 220 PM Thu...High clouds this evening will gradually lower
through the night as moisture profiles increase well ahead of a
cold front. Most of the night will remain mild and dry but
toward daybreak a few showers are possible especially over the
far southwest part of the area. With the increase in cloud
cover and light to moderate brz lows wl hold in the middle 60s
for a large part of the area, with some upr 60s coast.

&&

.SHORT TERM /FRIDAY/...
As of 220 PM Thu...A cold front and associated mid level
shortwave will approach the area Friday. Precipitable water
values increase to around 1.5 and will continue trend of high
chc pops developing in the morn with likely pops in the
afternoon. SPC now has the area outlooked in a Slight Risk for
svr weather, with the main threat damaging wind gusts. SB CAPE
values 1000 to 1500 J/kg, 0-6 km bulk shear increasing to 40-45
kt, and steep lapse rates support the threat of convection with
a few strong to severe storms possible during the afternoon. SW
winds will be breezy from mid morn on with highs most upr 70s to
around 80.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 240 PM Thursday...After precipitation moves offshore late
Friday night, a mostly dry and warm period will follow for much
of the upcoming week.

Friday Night...Will maintain chance PoPs near the coast through
late Friday night before moving offshore early Saturday morning.
Decent CAA kicks in behind the front Saturday morning with lows
in most areas in the low/mid 50s.

Saturday through Thursday...Most of the latter half of the
weekend through the middle of next week will be characterized by
a quasi-stationary frontal boundary to our north over Virginia
with an east-west oriented area of high pressure ridging over
the eastern Carolinas from the Atlantic. A mid-level ridge will
build along the mid-Atlantic Monday through Wednesday keeping
precipitation north of the area and enabling temperatures to
warm from the 70s over the weekend to well into the 80s inland
Tuesday/Wednesday and lows to moderate into the 60s. A weak cold
front will being to approach the area by Thursday and have
continued previous forecast of slight chance of shower/tstms for
Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through Fri/...
As of 1230 PM Thu...VFR conditions through most of tonight with
clouds increasing and grad lowering. Cigs will lower to 5000 ft
early Fri with cvrg of shra and tsra grad increasing thru the
morn into the aftn. Outside of convection expect cont VFR Fri
however there will be bouts of sub VFR when a shra/storm
crosses a terminal. SW winds will gust aoa 20 kts from mid morn
on Fri.

Long Term /Friday night through Tue/...
As of 245 PM Thursday...Would anticipate mostly VFR conditions
through the period. Showers/storms should be east of the TAF
sites by late Friday evening with surface and upper level
ridging building across the region into early next week.

&&

.MARINE...
Short Term /through Fri/...
As of 220 PM Thu...Mini surge of SW winds this evening will be
close to SCA lvls central wtrs. Since marginal and brief will
not issue headline and add gusts to 25 kt in text product. Winds
diminish a little overnight but still in 10 to 20 kt range with
3 to 5 foot seas. Winds increase Fri ahead of approaching cold
front with speeds reaching 20 to 30 kts in aftn. Will be close
to Gales for mainly central wtrs late but not slam dunk so will
cont with strong SCA. As winds ramp up seas will build to 6 to
10 feet by evening.

Long Term /Friday night through Tue/...
As of 245 PM Thursday...Gusty winds and rough seas will persist
Friday night and Saturday as cold front moves offshore. Seas
should drop below 6 feet by Saturday night. High pressure will
continue off the coast Sunday, with SW winds increasing to
15-20 kt, maybe some gusts to 25 kt ahead of another cold front
Sunday evening. A brief period of SCA conditions possible Sunday
evening. Increasing SW winds will allow seas to build to 3-5
ft. The cold front will push through Sunday night with winds
becoming NNE 10 to 20 kts. These winds will cont Mon with dir
becoming more E 15 kt or less later Mon as high pres to the N
begins to slide offshore. Seas 3-5 ft subsiding to 2-4 ft late
Mon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 1 PM Friday to 10 AM EDT Saturday
     for AMZ131-135-230-231.
     Small Craft Advisory from 9 AM Friday to 1 PM EDT Saturday for
     AMZ152-154.
     Small Craft Advisory from 9 AM Friday to 11 AM EDT Saturday
     for AMZ156-158.
     Small Craft Advisory from 1 PM Friday to 1 PM EDT Saturday for
     AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...CTC
AVIATION...RF/CTC
MARINE...RF/CTC
Hazardous weather outlook, Apr 25, 4:40 PM EDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
440 PM EDT Thu Apr 25 2019

NCZ195-196-199-204-205-262045-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
440 PM EDT Thu Apr 25 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms with damaging wind gusts
will be possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-262045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
440 PM EDT Thu Apr 25 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms with damaging wind gusts
will be possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:02 AM EDTGale WarningMHX19 hr
Apr 26, 10:57 AM EDTSpecial Weather StatementMHXCarteret, Pamlico63 min
Apr 26, 10:59 AM EDTSpecial Marine WarningMHX61 min
Apr 26, 11:26 AM EDTSpecial Weather StatementMHXGreene, Martin, Pitt64 min
Apr 26, 12:00 PM EDTSpecial Marine WarningMHX60 min
Apr 26, 12:55 PM EDTSpecial Marine WarningMHX65 min
Apr 26, 2:43 PM EDTSpecial Weather StatementMHXCarteret32 min
Apr 26, 2:49 PM EDTSpecial Marine WarningMHX56 min
Apr 26, 3:22 PM EDTSpecial Marine WarningMHX53 min
Apr 26, 3:32 PM EDTSpecial Weather StatementMHXDare28 min
Apr 26, 4:55 PM EDTSpecial Marine WarningMHX50 min
Apr 26, 5:00 PM EDTSpecial Weather StatementMHXMartin45 min
Apr 26, 6:01 PM EDTSpecial Weather StatementMHXBeaufort, Craven, Jones, Washington59 min

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.